We applaud Ting et al1 for their study demonstrating the risk of vitamin B12 deficiency with increasing dose and duration of metformin use. In contrast to previous reports, their study demonstrated no excess risk of vitamin B12 deficiency among metformin users who currently use histamine2-receptor blockers or proton pump inhibitors.1 This statement should be interpreted very cautiously, although the authors allude to the fact that the lack of association in their study may stem from imprecise hospital-based medication records and inability to track the use of histamine2-receptor blockers or proton pump inhibitors. Gastrointestinal symptoms can be a limiting factor in optimizing metformin therapy, and metformin has been recognized not to alter intestinal motility or bacterial overgrowth.1,2 Interestingly, almost one half of adult consumers of over-the-counter histamine2-receptor blockers have been reportedly using these drugs in a manner inconsistent with Food and Drug Administration labeling, and this off-label use was associated with substitution for physician care.3 This has indeed clearly demonstrated that the over-the-counter use of such drugs are rampant, hence contributing to the reasons for the spectacular and rapid decline in antireflux surgery.4 Histamine2-receptor blockers or proton pump inhibitors impair the absorption of protein-bound dietary vitamin B12 and contribute to the development of B12 deficiency with prolonged use.5 The inhibition of acid secretion by the gastric parietal cells results in decreased gastric acid and pepsin secretion required for the cleavage of dietary B12.5 As an illustrative example, some of the reports cited from the literature do not even take into account the plausible role of histamine2-receptor blockers or proton pump inhibitors, and to our knowledge, a therapeutic trial of metformin therapy has never been attempted to identify whether metformin was genuinely the cause of vitamin B12 deficiency.5 This has particular inference, especially when the study by Ting et al1 has not been able to identify the exact mechanism of metformin-related vitamin B12 deficiency but only supports the notion of a causal relationship.5
Register and get free email Table of Contents alerts, saved searches, PowerPoint downloads, CME quizzes, and more
Subscribe for full-text access to content from 1998 forward and a host of useful features
Activate your current subscription (AMA members and current subscribers)
Purchase Online Access to this article for 24 hours
Thank you for submitting a comment on this article. It will be reviewed by JAMA Internal Medicine editors. You will be notified when your comment has been published. Comments should not exceed 500 words of text and 10 references.
Do not submit personal medical questions or information that could identify a specific patient, questions about a particular case, or general inquiries to an author. Only content that has not been published, posted, or submitted elsewhere should be submitted. By submitting this Comment, you and any coauthors transfer copyright to the journal if your Comment is posted.
* = Required Field
Disclosure of Any Conflicts of Interest*
Indicate all relevant conflicts of interest of each author below, including all relevant financial interests, activities, and relationships within the past 3 years including, but not limited to, employment, affiliation, grants or funding, consultancies, honoraria or payment, speakers’ bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued. If all authors have none, check "No potential conflicts or relevant financial interests" in the box below. Please also indicate any funding received in support of this work. The information will be posted with your response.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 3
Customize your page view by dragging & repositioning the boxes below.
More Listings atJAMACareerCenter.com >
and access these and other features:
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.